Heavy Snow, Bedford
- When
- March 25, 12:00 AM EST to 3:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Storm total snowfall amounts ranged between 6 and 8 inches.
A complex area of low pressure moved northeast along the windward side of the central Appalachians, with secondary development east of the mountains along the Mid-Atlantic Piedmont and Coastal Plain. This system spread moderate to heavy snow across much of south-central Pennsylvania with the highest amounts falling over the Laurel Highlands.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A complex area of low pressure moved northeast along the windward side of the central Appalachians, with secondary development east of the mountains along the Mid-Atlantic Piedmont and Coastal Plain. This system spread moderate to heavy snow across much of south-central Pennsylvania with the highest amounts falling over the Laurel Highlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 24, 10:44 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1144 PM EDT SUN MAR 24 2013 .SYNOPSIS... YET ANOTHER LATE WINTER STORM IS EXPECTED TO IMPACT THE REGION OVERNIGHT AND MONDAY. CHILLY TEMPERATURES WILL THEN PERSIST THROUGH THE REMAINDER OF THE MONTH. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SOME LIGHT SNOW HAS DEVELOPED OVER SOUTHERN PORTIONS OF THE LAUREL HIGHLANDS AND RADAR INDICATES ENHANCEMENT AND MOISTENING OCCURING FARTHER NORTH IN THE UPSLOPE FLOW WELL OUT AHEAD OF THE SFC LOW OVER EASTERN KENTUCKY. IMPRESSIVE PRECIPITATION SHIELD ACCOMPANYING THAT LOW...AND SNOW WILL PICK UP AFTER 06Z OVER THE LAURELS AND SOUTH CENTRAL MOUNTAINS AND THEN OVERSPREAD WEST CENTRAL...CENTRAL AND SOUTH CENTRAL MOUNTAINS IN THE PRE DAWN HOURS REACHING THE LOWER SUSQ RIVER VALLEY BY DAYBREAK. 00Z NAM INDICATES A SLIGHTLY STRONGER PRIMARY LOW SURVIVING A BIT LONGER AND TRACKING INTO E CENTRAL OHIO MONDAY MORNING...WHICH LIFTS THE SNOW SHIELD SLIGHTLY FARTHER NORTH BRINGING AROUND 2 INCHES TO THE NORTHWEST MOUNTAINS. MADE A SLIGHT NUDGE NORTHWARD WITH MY 2 INCH CONTOUR TO COVER THE NORTHWEST MOUNTAINS...OTHERWISE MY EARLIER SNOW MAP IS THE SAME. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... ONGOING WINTER STORM WILL BE TRANSFERRING ENERGY FROM LOW OVER OHIO VALLEY TO DEVELOPING LOW OFF VA COAST EARLY MONDAY. MODERATE TO HEAVY SNOWS WILL PUSH ACROSS SOUTHERN PA BEFORE SUNRISE MONDAY...AND CONTINUE INTO THE DAY. TOTAL QPF ALONG SOUTHERN TIER LOOKS TO BE IN THE 0.50-0.75 INCH RANGE...AND ANTICIPATE A NOTICEABLE DROP-OFF HEADING NORTHWARD...MAYBE EVEN MORE PROMINENT THAN MODELS SUGGEST DUE TO MELTING DURING THE DAYTIME. BUT STILL POTENTIAL FOR SEVERAL INCHES OF SNOW AS FAR NORTH AS I-80. BASICALLY...A WIDESPREAD PLOWABLE SNOW IS A HIGH CONFIDENCE OUTCOME. THE NAM/GFS/GEFS AND SREF ALL SUGGEST THE BEST POTENTIAL FOR SNOWFALL OVER 6 INCHES OR MORE OF SNOW WILL BE OVER THE SOUTHERN TIER OF PA. THE ECMWF AND CMC ARE MORE CONSERVATIVE REGARDING ACTUAL 12 HOUR TOTALS...SUGGESTING SNOWFALL MORE IN THE ADVISORY CATEGORY FOR MUCH OF THE SOUTHERN HALF OR SO OF THE FCST AREA. SERIOUS CONSIDERATION WAS GIVEN TO THE RECENT DISMAL PERFORMANCE OF THE NAM AND ITS SREF ENSEMBLE...LEANING CLOSER TO A BLEND BETWEEN THE GFS/GEFS AND THE ECMWF/CMC. THE WPC 2 DAY TOTAL OF A STRIPE OF BETWEEN .50" AND .75" QPF OVER THE FAR SOUTH SEEMS REASONABLE AS WELL...ALL OF WHICH LED ME TO PUT OUT A WARNING FOR MY LAUREL HIGHLAND COUNTIES WHERE TERRAIN SHOULD BE ABLE TO ENHANCE AMOUNTS...AND AN EXPANSIVE ADVISORY FURTHER NORTH AND EAST. IF THE COASTAL LOW MANAGES TO MAKE A CONTRIBUTION SIMILAR TO WHAT THE LATEST GFS/GEFS SUGGESTS...THE WARNING MAY NEED TO BE EXPANDED EAST BUT I AM NOT THAT CONFIDENT AT THIS RANGE. THE WEB GRAPHIC SHOWS SEVERAL COUNTIES TOUCHING THE 6 INCH STORM TOTALS WHILE ONLY THE SOUTHWESTERN 3 COUNTIES ARE IN THE WARNING. WHILE IT LOOKS LIKE THE WARNING SHOULD BE LARGER...THESE STORM TOTALS ARE THE EXPECTED TO BE THE RESULT OF NUMBERS THAT STRETCH OUT OVER 12 HOURS. SNOW WILL GRADUALLY TAPER TO LIGHTER PRECIP IN THE AFTERNOON HOURS. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... CLOSED UPPER LOW SYSTEM AT THE BEGINNING OF THE PERIOD IS FORECAST TO DOMINATE THE NORTHEASTERN U.S. THROUGH MIDWEEK. THE FLOW PATTERN THEN TRANSITIONS TO A NORTHWESTERLY AND THEN NEARLY ZONAL FLOW BY LATE IN THE WEEK AND INTO NEXT WEEKEND. THIS PATTERN WILL AGAIN KEEP PENNSYLVANIA FIRMLY ENTRENCHED IN BELOW NORMAL TEMPERATURES THROUGH MUCH OF THE PERIOD...ESPECIALLY THROUGH FRIDAY. SOME MODERATION IS POSSIBLE AS WE GET CLOSER TOWARD THE WEEKEND...AND CLOSER TO THE MONTH OF APRIL NEXT WEEK...BUT NO BIG...OR EVEN SMALL...WARMING TREND FORESEEN THIS PERIOD. LAKE EFFECT SNOW SHOWERS WILL BE PLENTIFUL TUESDAY AND WEDNESDAY IN THE INITIAL NW FLOW BEHIND MONDAYS STORM SYSTEM. AS IS TYPICAL... SNOW/RAIN SHOWERS WILL DECREASE IN COVERAGE AS NW FLOW WEAKENS... IN THIS CASE LATER IN THE WEEK. A SHORT WAVE/COLD FRONT WILL BRING INCREASING CHANCES OF SHOWERS FOR EASTER SUNDAY SHOULD THE SYSTEM AND/OR TIMING HOLD TOGETHER. && .AVIATION /04Z MONDAY THROUGH FRIDAY/... A STORM SYSTEM APPROACHING FROM THE OHIO VALLEY WILL SPREAD SNOW AND DETERIORATING VSBYS ACROSS ALL OF CENTRAL PA TONIGHT. FIRST BATCH OF LIGHT SNOW HAS DISSIPATED AS IT LIFTED INTO SOUTHERN PA THIS EVENING DUE TO DRY AIR ENTRENCHED ACROSS PA. ALL MDL GUIDANCE CONTINUES TO INDICATE THE HEAVIEST SNOW AND LOWEST VSBYS WILL OVERSPREAD CENTRAL PA BTWN 06Z-10Z...AS LOW LVLS MOISTEN AHEAD OF APPROACHING LOW PRES. WIDESPREAD IFR/LIFR CONDS IN SNOW/LOW CIGS IS EXPECTED LATER MONDAY MORNING...THEN GRADUAL IMPROVEMENT DURING THE AFTN AND EVENING...AS STORM SYSTEM PULLS AWAY AND SNOW TAPERS OFF. LIGHT WINDS ARE ANTICIPATED OVER MOST OF CENTRAL PA TONIGHT AND MONDAY. HOWEVER...SLIGHTLY HIGHER NORTH WINDS ARE POSS AT LNS/MDT MON AFTN DUE TO SECONDARY STORM DEVELOPING OFF THE MID ATL COAST. OUTLOOK... TUE...AM LOW CIGS POSS W MTNS. TUE NIGHT...SHSN/REDUCED VSBYS POSS W MTNS. WED...SHSN/OCNL VIS REDUCTIONS POSS W MTNS. THU...AM SHSN/OCNL VIS REDUCTIONS POSS W MTNS. FRI...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 8 PM EDT MONDAY FOR PAZ017>019- 025>028-035-036-049-050-052-056>059-063>066. WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR PAZ024-033-034. && SYNOPSIS...RXR NEAR TERM...DEVOIR/RXR SHORT TERM...DEVOIR/RXR LONG TERM...LA CORTE/GARTNER AVIATION...FITZGERALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1005 PM EDT SUN MAR 24 2013 PAZ004>006-010>012-037-041-042-045-046-051-053-260215- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING- MONTOUR-COLUMBIA- 1005 PM EDT SUN MAR 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STORM SYSTEM PASSING SOUTH OF PENNSYLVANIA WILL BRING A LIGHT SNOWFALL TO THE AREA MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ017>019-025>028-035-036-049-050-052-056>059-063>066-260215- CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1005 PM EDT SUN MAR 24 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024-033-034-260215- CAMBRIA-SOMERSET-BEDFORD- 1005 PM EDT SUN MAR 24 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
Storm total snowfall amounts ranged between 6 and 8 inches.
Storm total snowfall amounts ranged between 6 and 8 inches.
Storm total snowfall amounts ranged between 6 and 10 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431625, 431627, 431628.